Statins in Very Elderly Adults (Debate)

Neil J. Stone, MD, MACP, FACC; Sunny Intwala, MD; Dan Katz, BA

Disclosures

J Am Geriatr Soc. 2014;62(5):943-945. 

In This Article

Major Organ Reactions

High aspartate aminotransferase and alanine aminotransferase levels occur with statin therapy and have caused a high frequency of testing that in most cases is not useful. The FDA's review found that serious liver injury with statins is rare and unpredictable.[8] They did not find routine periodic monitoring of liver transaminases to be effective in detecting or preventing serious liver injury. To address those rare reports of serious liver problems in individuals taking statins, the FDA suggested that individuals notify their healthcare provider promptly if they experience symptoms such as unusual fatigue or weakness, loss of appetite, upper abdominal pain, dark-colored urine, or yellowing of the skin or the whites of the eyes. Moreover, the FDA revised labels to indicate that liver testing need be performed only if clinically indicated in those who had normal liver tests at initiation of their statin therapy.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....